Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 38, NWS Amarillo, TX

May 20, 2019Collingsworth County, Donley County, Texas

NWS Amarillo, TX issued this tornado warning at May 20, 2019, 3:33 PM CDT for Collingsworth County, Donley County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2019, 3:33 PM CDT (20:33 UTC)
Expired
May 20, 2019, 4:00 PM CDT
In force
27 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Collingsworth County, TX, Donley County, TX

The radar

The Amarillo radar (KAMA), 122 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 12:36 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 404 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
404 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

518 
WFUS54 KAMA 202033
TORAMA
TXC087-129-202100-
/O.NEW.KAMA.TO.W.0038.190520T2033Z-190520T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
333 PM CDT Mon May 20 2019

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Western Collingsworth County in the Panhandle of Texas...
  Southeastern Donley County in the Panhandle of Texas...

* Until 400 PM CDT.
    
* At 333 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles north of Memphis, moving northeast at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Dozier, Lutie, Quail and Samnorwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3475 10038 3475 10071 3510 10055 3508 10018
TIME...MOT...LOC 2033Z 220DEG 32KT 3481 10052 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

LFM
2 follow-up statements
254 
WWUS54 KAMA 202048
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
348 PM CDT Mon May 20 2019

TXC129-202057-
/O.CAN.KAMA.TO.W.0038.000000T0000Z-190520T2100Z/
Donley TX-
348 PM CDT Mon May 20 2019

...THE TORNADO WARNING FOR SOUTHEASTERN DONLEY COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for the Panhandle
of Texas.

LAT...LON 3510 10054 3508 10018 3475 10038 3475 10054
TIME...MOT...LOC 2047Z 220DEG 32KT 3491 10042 

$$

TXC087-202100-
/O.CON.KAMA.TO.W.0038.000000T0000Z-190520T2100Z/
Collingsworth TX-
348 PM CDT Mon May 20 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR WESTERN
COLLINGSWORTH COUNTY...
    
At 347 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Quail, or 12 miles west of Wellington, moving
northeast at 35 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Dozier, Lutie, Samnorwood and Quail. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3510 10054 3508 10018 3475 10038 3475 10054
TIME...MOT...LOC 2047Z 220DEG 32KT 3491 10042 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

LFM
342 
WWUS54 KAMA 202057
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
357 PM CDT Mon May 20 2019

TXC087-202107-
/O.EXP.KAMA.TO.W.0038.000000T0000Z-190520T2100Z/
Collingsworth TX-
357 PM CDT Mon May 20 2019

...THE TORNADO WARNING FOR WESTERN COLLINGSWORTH COUNTY WILL EXPIRE
AT 400 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 800 PM CDT for the Panhandle
of Texas.

LAT...LON 3510 10054 3508 10018 3475 10038 3475 10054
TIME...MOT...LOC 2057Z 220DEG 32KT 3497 10035 

$$

LFM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 20, 12:36 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 20, 12:36 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1236 PM CDT Mon May 20 2019

...UPDATED FOR AVIATION DISCUSSION...SEE BELOW...

.PREV DISCUSSION... /Issued 1223 PM CDT Mon May 20 2019/

MESOSCALE UPDATE...

..Severe weather outbreak likely this afternoon...

* Synoptic Overview: The synoptic pattern could hardly be more
  favorable for a Plains severe weather outbreak with veering wind
  profiles, tons of instability, yada yada yada (it's all there).

* Mesoscale: Morning convection continues early this afternoon
  northwest of a stationary boundary that basically lays across US
  60 from Amarillo to Canadian.  This boundary desperately wants to
  lift north as a warm front in response to the approaching upr
  system, but continues to be reinforced by outflow from ongoing
  convection and is basically lodged in place.  SE of this bndry, an
  explosive warm sector is developing with MLCAPE values that may
  eventually push to near 5000 J/kg in the SE TX Panhandle!
  Effective shear values will be an eye popping 60-70 kts.  Down
  lower, 0-1 shear and effective helicity values will be sufficient
  for low level rotation, especially given strong stretching aided
  by 0-3km MLCAPE values pushing 250 J/kg.  While the warm sector
  will be plenty dangerous itself, the aforementioned stalling
  outflow boundary may even result in an enhanced tornado threat
  from roughly Amarillo to Pampa if it is able to modify
  thermodynamically before any storms ride it.

* Timing: Based on recent satellite/obs trends showing an area of
  strong pre-dryline convergence, surfaced based convection in our
  area should begin in earnest somewhere 30 miles either side of I-
  27 by 2 PM. The worst of the threat will be over for the
  Panhandles by around 9 PM, though another round of storms could
  result in a flash flooding threat in the eastern TX Panhandle
  through midnight.

* Caveats: There aren't many.  The main caveat would be with a weak
  EML/cool-ish temps at h7 allowing too much convection, with storm
  interactions possible.  However, in the Panhandles, when in doubt,
  discrete wins out (or at least quasi-discrete).

* Threat Area: The greatest threat is confined by US 60 to the
  north, with all areas along and southeast of US 60 under the gun,
  including Amarillo, Canyon, Pampa, Canadian, Wellington, Wheeler,
  Clarendon, Miami, Claude, and Shamrock.

* Hazards: The potential for strong tornadoes is the greatest
  concern, but everything from very large hail (bigger than
  baseballs possible), damaging straight line winds, and flooding
  are all parts of this event.

Simpson

PREV DISCUSSION... /Issued 1207 PM CDT Mon May 20 2019/

DISCUSSION...
Please refer to the mesoscale discussion for updates on weather
for today.

As the upper level system moves into northern Kansas by tomorrow
morning, residual thunderstorms may still be across the northern
Panhandles, but precipitation chances will decrease through
Tuesday.

Active weather is expected to continue through the remainder of
the forecast period. With a positive tilted trough in the west and
a large anti-cyclonic flow in the east, above average PWAT values
will funnel in Gulf of Mexico airmass into the region and with
diurnal heating, we may see several days of thunderstorms across
the Panhandles. Some of these storms could be strong to severe.
High temperatures throughout the week into the weekend will rise
into the mid and upper 80s.

Meccariello

&&

.AVIATION...
MVFR/IFR conditions are likely throughout most of the 18Z TAF
period. in conjunction with low cigs, TSRA conditions are most
concerning from the start of the TAF period 03Z-06Z Tuesday.
Localized chaotic winds are possible within a passing
thunderstorm over ther TAF site. Low cigs will continue through
12Z Tuesday and then eventually clear out from south to north as
the main low pressure system exits the region. TAf sites might
become VFR before the end of the TAF period but exact timing of
clouds will be updated in future TAFs. General winds will be
ranging from SE-SW between 10-20 kts.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch through Tuesday morning for the following
     zones: Armstrong...Carson...Collingsworth...Donley...Gray...
     Hansford...Hemphill...Hutchinson...Lipscomb...Ochiltree...
     Roberts...Wheeler.

OK...Flash Flood Watch through Tuesday morning for the following
     zones: Beaver...Texas.

&&

9/29
Hazardous weather outlook, May 20, 12:07 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1207 PM CDT Mon May 20 2019

OKZ001>003-TXZ001>020-317-210700-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1207 PM CDT Mon May 20 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be ongoing this morning, some of which may be
severe, with hail being the main threat this morning.

Severe weather will become more widespread this afternoon with
damaging winds, large hail, flooding, and tornadoes all possible.
These threats may continue through tonight.

Flash flooding will also be possible through tonight with
localized very heavy rainfall possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Flash flooding is possible Tuesday morning with
localized very heavy rainfall possible.

Thunderstorms will be possible Wednesday night through the
weekend. Some of these thunderstorms could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

In the hours before

Local storm report, May 20, 1:44 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
144 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     HAIL             2 NNE BORGER            35.69N 101.39W
05/20/2019  E1.00 INCH       HUTCHINSON         TX   TRAINED SPOTTER

            LATE REPORT OF 1 INCH HAIL.

&&

EVENT NUMBER AMA1900688

LELIZALD
Special weather statement, May 20, 1:45 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
145 PM CDT Mon May 20 2019

TXZ003-007-008-201915-
Hutchinson TX-Hansford TX-Moore TX-
145 PM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUTCHINSON...
SOUTHEASTERN HANSFORD AND EAST CENTRAL MOORE COUNTIES UNTIL 215 PM
CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Pringle, or 20 miles northwest of Borger, moving
northeast at 55 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.  Hail may accumulate on roadways causing hazardous
travel.

Locations impacted include...
Spearman, Morse and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3617 10109 3599 10109 3578 10162 3593 10174
      3626 10115
TIME...MOT...LOC 1844Z 239DEG 49KT 3591 10159

LFM
Special weather statement, May 20, 1:53 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
153 PM CDT Mon May 20 2019

TXZ015-201930-
Wheeler TX-
153 PM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER COUNTY UNTIL 230 PM
CDT...

At 152 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Allison, or 20 miles west of Cheyenne, moving
northeast at 55 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Briscoe, Wheeler, Allison and Twitty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Tornado Watch remains in effect until 800 PM CDT for the Panhandle
of Texas.

LAT...LON 3523 10043 3561 10042 3562 10000 3523 10000
TIME...MOT...LOC 1852Z 239DEG 49KT 3554 10003

LFM
Local storm report, May 20, 2:06 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
206 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     FLOOD            2 SW DUMAS              35.85N 101.99W
05/20/2019                   MOORE              TX   SOCIAL MEDIA

            STREET FLOODING.

&&

EVENT NUMBER AMA1900689

LELIZALD
Local storm report, May 20, 3:09 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
309 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             3 N STINNETT            35.87N 101.44W
05/20/2019  E1.00 INCH       HUTCHINSON         TX   PUBLIC

            LATE REPORT OF QUARTER SIZE HAIL NORTH OF STINNETT.

&&

EVENT NUMBER AMA1900690

LELIZALD
Local storm report, May 20, 3:19 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             BOYS RANCH              35.51N 102.25W
05/20/2019  M1.00 INCH       OLDHAM             TX   PUBLIC

            LATE REPORT OF QUARTER SIZE HAIL.

&&

EVENT NUMBER AMA1900691

LELIZALD

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:32 AM CDTSpecial Weather StatementAMAPotter58 min
May 20, 2:49 AM CDTSpecial Weather StatementAMAHartley, Oldham56 min
May 20, 3:20 AM CDTSpecial Weather StatementAMAHartley, Sherman55 min
May 20, 4:14 AM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham61 min
May 20, 4:18 AM CDTSpecial Weather StatementAMASherman57 min
May 20, 5:01 AM CDTSpecial Weather StatementAMAHansford59 min
May 20, 5:13 AM CDTSpecial Weather StatementAMASherman62 min
May 20, 5:27 AM CDTAreal Flood AdvisoryAMAHansford, Hartley, Hutchinson, Moore, Sherman6 hr
May 20, 5:40 AM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree53 min
May 20, 5:53 AM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts67 min
May 20, 6:29 AM CDTSpecial Weather StatementAMAOldham61 min
May 20, 6:41 AM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts64 min
May 20, 7:04 AM CDTSpecial Weather StatementAMASherman56 min
May 20, 7:30 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Deaf Smith, Oldham, Potter, Randall45 min
May 20, 7:45 AM CDTSpecial Weather StatementAMAMoore, Sherman45 min
May 20, 7:45 AM CDTSevere Thunderstorm WarningAMALipscomb15 min
May 20, 8:10 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Hutchinson, Moore, Potter, Randall and 1 more65 min
May 20, 8:23 AM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Hutchinson, Moore, Potter, Randall3 hr
May 20, 8:56 AM CDTSevere Thunderstorm WarningAMACarson, Hansford, Hutchinson, Moore, Ochiltree, Potter and 1 more27 min
May 20, 9:28 AM CDTFlash Flood WarningAMAHansford, Hutchinson, Ochiltree, Roberts3 hr
May 20, 9:45 AM CDTAreal Flood AdvisoryAMALipscomb, Ochiltree, Roberts3 hr
May 20, 9:52 AM CDTFlash Flood WatchAMAArmstrong, Carson, Collingsworth, Donley, Gray, Hansford and 6 more21 hr
May 20, 10:32 AM CDTSpecial Weather StatementAMALipscomb28 min
May 20, 11:21 AM CDTSpecial Weather StatementAMADeaf Smith, Oldham24 min
May 20, 11:29 AM CDTAreal Flood AdvisoryAMACarson, Moore, Potter3 hr
May 20, 11:44 AM CDTSpecial Weather StatementAMAPotter46 min
May 20, 11:50 AM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham11 min
May 20, 11:59 AM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham46 min
May 20, 12:14 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore, Potter30 min
May 20, 12:27 PM CDTSevere Thunderstorm WarningAMAOldham, Potter32 min
May 20, 12:58 PM CDTSevere Thunderstorm WarningAMAMoore, Potter47 min
May 20, 1:45 PM CDTSpecial Weather StatementAMAHutchinson30 min
May 20, 1:51 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts54 min
May 20, 1:53 PM CDTSpecial Weather StatementAMAWheeler37 min
May 20, 2:03 PM CDTAreal Flood AdvisoryAMAHansford, Hutchinson, Moore, Sherman3 hr
May 20, 2:53 PM CDTSevere Thunderstorm WarningAMADonley, Gray52 min
May 20, 3:02 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Lipscomb, Ochiltree, Roberts, Wheeler48 min
May 20, 3:10 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley65 min
May 20, 3:26 PM CDTTornado WarningAMACollingsworth49 min
May 20, 3:28 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley62 min
May 20, 3:35 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler55 min
May 20, 3:52 PM CDTAreal Flood AdvisoryAMACollingsworth, Wheeler4 hr
May 20, 3:57 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler24 min
May 20, 4:22 PM CDTHigh Wind WatchAMADeaf Smith, Oldham, Potter, Randall15 hr
May 20, 4:39 PM CDTSpecial Weather StatementAMADonley36 min
May 20, 5:03 PM CDTSevere Thunderstorm WarningAMAWheeler38 min
May 20, 5:03 PM CDTSevere Thunderstorm WarningAMACollingsworth57 min
May 20, 5:38 PM CDTTornado WarningAMACollingsworth17 min
May 20, 5:47 PM CDTDense Fog AdvisoryAMADallam, Hansford, Hartley, Hemphill, Hutchinson, Lipscomb and 4 more12 hr

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.